Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Mobile, AL

August 11, 2020Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 11, 2020, 4:13 PM CDT for Covington County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 4:13 PM CDT (21:13 UTC)
Expired
Aug 11, 2020, 5:15 PM CDT
In force
62 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 101 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS84 KMOB 112113
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
413 PM CDT Tue Aug 11 2020
 
ALZ056-059-060-112215-
Conecuh AL-Escambia AL-Covington AL-
413 PM CDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...EASTERN ESCAMBIA...SOUTHEASTERN CONECUH AND WESTERN
COVINGTON COUNTIES UNTIL 515 PM CDT...

At 413 PM CDT, the strong thunderstorms were located along a line
extending from Heath to 9 miles southeast of Evergreen, and moving
southwest at 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Andalusia, River Falls, Red Level, Heath and Gantt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3100 8662 3100 8703 3147 8682 3145 8640
TIME...MOT...LOC 2113Z 051DEG 13KT 3134 8645 3136 8681 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:04 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 11, 3:04 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
304 PM CDT Tue Aug 11 2020

.NEAR TERM UPDATE /Now Through Wednesday/...As of 3pm, the best focus
for convection has setup across the far eastern portions of the area
across south central Alabama and further east into southeast
Alabama. Further west, despite very high instability, apparently
enough mid level dry air is still present to inhibit strong
updrafts. Made some adjustments to rain chances for the rest of the
afternoon, showing likely rain chances across parts of Butler,
Crenshaw, and Covington Counties with 30-50% further west across the
rest of the forecast area. The wet microburst potential is still
high and we have seen several strong wind gust reports just north
and east of the area with the deepest convection. Therefore, a few
strong to briefly severe storms are still possible.

Convection will diminish by mid to late evening across most of the
area. However, isolated to scattered convection will again be
possible around the daybreak hours along the immediate coast and
offshore. The synoptic pattern doesn't change much for tomorrow with
a shortwave ridge still over the region as a trough slowly amplifies
over the Midsouth and another trough persists just off the southeast
Atlantic coast. There will be ample instability for convection, but
little in the way of a forcing mechanism as the trough over the
Midsouth is likely not to have much influence over tomorrow's
convective potential. Will advertise a scattered coverage of storms
for tomorrow afternoon given the lack of a defined focusing
mechanism. The deep layer steering flow will be very light and
precipitable waters will at or above 2". Therefore, any stronger
storms that develop will contain strong, gusty winds and the
potential for locally heavy rainfall (slow storm motions.)

Heat indices will climb to 104-107 degrees across the region on
Wednesday. This is just shy of heat advisory criteria (108 degrees)
but will continue to monitor. 34/JFB

&&

.SHORT TERM /Wednesday night Through Friday night/...Well it looks
like the short term will be wet as the models are finally in
agreement of a more impressive shortwave will slowly move across
the Tennessee river valley. Storms will still follow the standard
diurnal cycle that we see during the summer. However, coverage
will likely be elevated through Friday night given the slow height
falls that will overspread the area. PWATS will remain around 2
and potentially increasing to near 2.5 by Friday. With MLCAPE
values around 2 to 3000 J/KG and DCAPE around 1000 J/KG storms
will certainly continue to pose a wet microburst threat. The
bigger issue could be a localized heavy rainfall threat given the
very slow storm motions and better coverage than the past couple
of days. I did keep pops more upper end scattered to numerous
during the afternoons given the slightly more favorable pattern
than what was being show a day or two ago.

Temperatures will be continue to be warm through Friday with highs
in low 90s and given the increased moisture heat indices will
remain just below heat advisory criteria. The only saving grace
will be the likely early start to the showers and storms. If
storms hold off until more of the late afternoon, heat indices
could sneak up to 105 to 107 for a longer period of time. Lows
will remain in the mid to upper 70s across the area. Rip current
risk will remain low through the period. BB/03

&&

.EXTENDED TERM /Saturday Through Tuesday/...The upper trough that
brought rain Wednesday through Friday will slowly begin to move
east and lift out over the northeastern US. At the same time, the
large upper ridge centered over the western US will begin to
retrograde westward and amplify over the Great Basin. This will
bring a drier northerly component to the upper level flow and we
should see PWATS begin to drop. The best moisture will likely be
over our western areas including southwestern Alabama and
southeastern Mississippi and will likely have the best chances
for showers and thunderstorms through Tuesday. A few things to
keep an eye on with this pattern will be with a more substantial
north to northwesterly flow aloft, steeper mid-level lapse rates
appear to move into the area. This would really bump up the CAPE
values and the DCAPE values. This coupled with what appears to be
about 20 knots of 0-3km bulk shear values might support a slightly
more organized storm mode. This is highly dependent on if we can
get a storm to develop, but if we do they could be sneaky and have
an elevated damaging wind threat. The main thing keeping this
back would be dry air entrainment, which if history repeats itself
means storms will probably struggle to get going. Given the
slightly drier air and on the backside of the trough, rain chances
should be a little lower in the extended period. Temperatures
will remain the same and possible increase a little next week as
some better daytime mixing could allow for temperatures in the
mid 90s over some locations. BB/03

&&

.MARINE...Only marine impacts expected will be with locally higher
winds, waves, and seas near isolated to scattered showers and
storms. Most of the storms expected during the overnight and early
morning hours. Environmental conditions support the development
of waterspouts. /10/34

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 11, 12:39 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
1239 PM CDT Tue Aug 11 2020

ALZ054-111830-
Wilcox AL-
1239 PM CDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL WILCOX COUNTY UNTIL 130 PM CDT...

At 1238 PM CDT, the strong hunderstorms were located along a line
extending from 11 miles southeast of Belknap to 4 miles west of
Dannelly Reservoir, and moving south at 10 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Camden and Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3220 8736 3220 8733 3214 8728 3214 8725
      3212 8726 3212 8725 3210 8723 3208 8719
      3205 8718 3205 8686 3196 8690 3196 8691
      3193 8691 3185 8694 3204 8748 3222 8738
TIME...MOT...LOC 1738Z 352DEG 10KT 3205 8692 3217 8729
Special weather statement, Aug 11, 1:30 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
130 PM CDT Tue Aug 11 2020

ALZ054-055-111915-
Wilcox AL-Monroe AL-
130 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MONROE AND SOUTH CENTRAL WILCOX COUNTIES UNTIL 215 PM
CDT...

At 130 PM CDT, the strong thunderstorm was located 6 miles southeast
of Camden, moving south at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Beatrice and Vredenburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8712 3173 8699 3171 8704 3172 8705
      3171 8706 3162 8734 3197 8733
TIME...MOT...LOC 1830Z 353DEG 16KT 3191 8722
Special weather statement, Aug 11, 2:09 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
209 PM CDT Tue Aug 11 2020

ALZ057-058-112015-
Butler AL-Crenshaw AL-
209 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN BUTLER AND NORTHERN CRENSHAW COUNTIES UNTIL 315 PM
CDT...

At 209 PM CDT, the strong thunderstorm was located near Logan, or 8
miles east of Fort Deposit, moving southeast at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Rutledge, Petrey and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 8658 3196 8658 3196 8641 3203 8641
      3204 8640 3205 8640 3205 8630 3197 8630
      3197 8620 3196 8618 3189 8617 3186 8618
      3183 8618 3181 8620 3179 8620 3179 8615
      3175 8615
TIME...MOT...LOC 1909Z 325DEG 10KT 3199 8643
Special weather statement, Aug 11, 3:03 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT Tue Aug 11 2020

ALZ057-058-060-112100-
Butler AL-Covington AL-Crenshaw AL-
303 PM CDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...EASTERN BUTLER...CRENSHAW AND NORTHEASTERN COVINGTON
COUNTIES UNTIL 400 PM CDT...

At 303 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles south of Highland Home to near Dozier. These
storms were nearly stationary.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Opp, Luverne, Brantley, River Falls, Rutledge, Dozier, Heath, Gantt,
Glenwood and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3153 8620 3125 8619 3134 8658 3190 8653
      3192 8618 3183 8618 3179 8620 3179 8615
      3166 8615 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2003Z 342DEG 4KT 3187 8633 3145 8638
Special weather statement, Aug 11, 3:45 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
345 PM CDT Tue Aug 11 2020

ALZ060-FLZ205-112145-
Covington AL-Okaloosa Inland FL-
345 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN COVINGTON AND OKALOOSA COUNTIES UNTIL 445 PM CDT...

At 344 PM CDT, the strong thunderstorm was located near Crestview,
moving northwest at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Crestview, Andalusia, Florala, Baker, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8625 3099 8639 3056 8639 3059 8680
      3092 8679 3100 8675 3100 8669 3101 8670
      3110 8670 3134 8658 3125 8619
TIME...MOT...LOC 2044Z 147DEG 9KT 3070 8658
Special weather statement, Aug 11, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
413 PM CDT Tue Aug 11 2020

ALZ056-059-060-112215-
Conecuh AL-Escambia AL-Covington AL-
413 PM CDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...EASTERN ESCAMBIA...SOUTHEASTERN CONECUH AND WESTERN
COVINGTON COUNTIES UNTIL 515 PM CDT...

At 413 PM CDT, the strong thunderstorms were located along a line
extending from Heath to 9 miles southeast of Evergreen, and moving
southwest at 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Andalusia, River Falls, Red Level, Heath and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3100 8662 3100 8703 3147 8682 3145 8640
TIME...MOT...LOC 2113Z 051DEG 13KT 3134 8645 3136 8681

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:32 PM CDTSpecial Weather StatementMOBCrenshaw43 min
Aug 10, 8:15 PM CDTSpecial Weather StatementMOBCrenshaw30 min
Aug 11, 5:54 AM CDTSpecial Weather StatementMOBBaldwin36 min
Aug 11, 6:42 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 11, 12:39 PM CDTSpecial Weather StatementMOBWilcox51 min
Aug 11, 1:30 PM CDTSpecial Weather StatementMOBWilcox45 min
Aug 11, 2:09 PM CDTSpecial Weather StatementMOBCrenshaw66 min
Aug 11, 3:03 PM CDTSpecial Weather StatementMOBCrenshaw57 min
Aug 11, 3:17 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw43 min
Aug 11, 3:45 PM CDTSpecial Weather StatementMOBCovington60 min
Aug 11, 3:53 PM CDTSpecial Marine WarningMOB52 min
Aug 11, 4:51 PM CDTAreal Flood AdvisoryMOBConecuh, Covington, Escambia3 hr
Aug 11, 5:01 PM CDTSpecial Marine WarningMOB59 min
Aug 11, 5:04 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe41 min
Aug 11, 5:14 PM CDTSpecial Weather StatementMOBEscambia76 min
Aug 11, 5:28 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe62 min
Aug 11, 5:37 PM CDTSpecial Marine WarningMOB83 min
Aug 11, 5:43 PM CDTAreal Flood AdvisoryMOBConecuh, Escambia, Monroe3 hr
Aug 11, 5:52 PM CDTSevere Thunderstorm WarningMOBEscambia53 min
Aug 11, 6:19 PM CDTSpecial Weather StatementMOBBaldwin56 min
Aug 11, 6:36 PM CDTFlash Flood WarningMOBClarke, Conecuh, Escambia, Monroe3 hr
Aug 11, 6:40 PM CDTSpecial Marine WarningMOB95 min
Aug 11, 6:54 PM CDTSpecial Weather StatementMOBBaldwin66 min
Aug 11, 4:26 PM CDTSevere Thunderstorm WarningMOBOkaloosa64 min
Aug 11, 4:46 PM CDTSpecial Weather StatementMOBSanta Rosa59 min
Aug 11, 4:58 PM CDTSpecial Weather StatementMOBOkaloosa47 min
Aug 11, 6:56 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.